While most of the public concern is about food-related allergies and their prevention, a study analyzing the cause of death for allergy-related incidents between 1999 and 2010 found that medication allergies were the most common cause of allergy-related deaths.
The study, published in The Journal of Allergy and Clinical Immunology found that fatal drug-induced allergic reactions were the leading cause of allergy-related deaths and that risks are particularly high among older people and African-Americans. Further, drug-induced allergy deaths are on the rise in the U.S.
The United States does not have a national registry for anaphylactic deaths, so measurement of allergy-related deaths is not as simple as it is in some nations, such as Britain, which have such databases. This study, instead, analyzed death certificates in the U.S. National Mortality Database to draw its conclusions. The authors hope that it helps shed light on the risk factors involved in allergy-related deaths.
Lead author Dr. Elina Jershow, MD, MSc, and director of the Drug Allergy Center, Allergy and Immunology Division of Medicine, Montefiore Medical Center and Assistant Professor of Medicine at the Albert Einstein College, said that she hopes the findings help identify those risk factors so preventative approaches can be devised.
Further analyses revealed fatal anaphylaxis due to medications, food and unspecified allergens was significantly associated with African American race and older age; and fatal anaphylaxis rates due to venom was more common in white, older men.
The study identified 2,458 deaths by anaphylaxis (allergic reactions) in the ten year period. In most cases (about 74 percent), the culprit drug was not identified with "drug reaction" or similar listed in its stead. Those that were identified, however, were most often antibiotics followed by radiocontrast agents used in diagnostic imaging. Fatal drug anaphylaxis rose from 0.27 per million in 1999-2001 to 0.51 per million in 2008-2010, says the study. The increase likely relates to an increase in the number of radiocontrast use, the authors suspect.